MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FEMORAL HEAD IMPACTOR (JAPAN)

SMITH & NEPHEW, INC. FEMORAL HEAD IMPACTOR (JAPAN)
Model Number 71362806
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/04/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference case: (b)(4).The associated device was returned and evaluated. a visual inspection of the returned device did not confirm the stated failure mode.A visual inspection confirmed the tip is missing from the head of the device and was not returned.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A contribution of the devices to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.
 
Event or Problem Description
It was reported that, during total hip replacement, the distal plastic tip of a femoral head impactor was cracked outside the patient.The surgeon was trying to remove a femoral head implant and the tip cracked.Based on the description provided by the initial reporter, there is no information that indicates that a separation of pieces occurred; however, a visual inspection confirmed the tip is missing from the head of the device and was not returned.It was confirmed that no pieces fell into the patient.Surgery was completed, without any delay, with a smith & nephew back-up device instead.Patient was not injured as consequence of this problem.

Brand Name
FEMORAL HEAD IMPACTOR (JAPAN)
Common Device Name
IMPACTOR
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15358633
Report Number1020279-2022-03959
Device Sequence Number1750323
Product Code HWA
UDI-Device Identifier00885556025147
UDI-Public00885556025147
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71362806
Device Catalogue Number71362806
Device Lot Number20HM09147
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/13/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/17/2022
Initial Report FDA Received Date09/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/12/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown